- Denture Cleanser Allergic Reactions and Misuse
- Audience: Dental healthcare professionals, patients
[Posted 02/26/2008] FDA notified dental healthcare professionals and patients of the risk of serious allergic reactions in users of denture cleansers. These adverse events, including abdominal pain, vomiting, seizures, hypotension and difficulty breathing, have occurred both when the product has been used properly as well as from improper use. These events can occur soon after first use or after years of use. FDA believes that the ingredient responsible for these reactions is persulfate, a known allergen. Persulfates are used in most denture cleansers to help clean and bleach the dentures. FDA has provided specific recommendations for dental healthcare professionals and an 'Advice for Patients' document that can be accessed at the links below.
FDA is recommending that all manufacturers of denture cleansers modify their labeling to include warning information that the product contains persulfates and recommends improving the directions for use on their labeling in order to reduce misuse.
[February 25, 2008 - Public Health Notification - FDA]
[February 25, 2008 - Advice for Patients - FDA]
tag: FDA Advisory, dental healthcare, denture cleansers, allergic reactions, persulfate, Public Health Notification